Alert archive / Wisconsin / Frost Advisories in 2017
Frost Advisory 7, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at Oct 15, 2017, 3:18 PM CDT for 6 counties in Wisconsin. It took effect at Oct 16, 2017, 2:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2017, 3:18 PM CDT (20:18 UTC)
- In effect from
- Oct 16, 2017, 2:00 AM CDT
- Expired
- Oct 16, 2017, 9:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -153 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
498 WWUS73 KARX 152018 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 318 PM CDT Sun Oct 15 2017 ...Widespread Frost Expected Tonight... .Widespread frost is expected tonight, especially in lower lying and sheltered areas. Take care to protect sensitive plants and crops. WIZ017-029-034-042>044-160430- /O.NEW.KARX.FR.Y.0007.171016T0700Z-171016T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 318 PM CDT Sun Oct 15 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT MONDAY... The National Weather Service in La Crosse has issued a Frost Advisory, which is in effect from 2 AM to 9 AM CDT Monday. * Temperatures dipping into the lower 30s will lead to widespread frost, especially in lower lying and sheltered areas. * Sensitive plants and crops may be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && DAS $$
4 follow-up statements
817 WWUS73 KARX 160243 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 943 PM CDT Sun Oct 15 2017 ...Frost Expected To Form Overnight... .Frost is expected to form across much of the area overnight, especially in low lying and sheltered areas. The most widespread frost should from along and north of Interstate 94. Take care to protect sensitive plants and crops. WIZ017-029-034-042>044-161045- /O.CON.KARX.FR.Y.0007.171016T0700Z-171016T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 943 PM CDT Sun Oct 15 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT MONDAY... * Temperatures overnight will dip into the lower 30s leading to widespread frost, especially in low lying and sheltered areas. * Sensitive plants and crops may be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ 04
766 WWUS73 KARX 160911 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 411 AM CDT Mon Oct 16 2017 ...Frost This Morning... .Temperatures early this morning have fallen into the lower 30s leading to frost formation. Temperatures are expected to warm into the 40s after 9 AM ending the frost threat. WIZ017-029-034-042>044-161400- /O.CON.KARX.FR.Y.0007.000000T0000Z-171016T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 411 AM CDT Mon Oct 16 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * Temperatures in the lower 30s have led to frost formation. * Keep sensitive plants and crops protected early this morning until temperatures warm after 9 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Wetenkamp
286 WWUS73 KARX 161231 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 731 AM CDT Mon Oct 16 2017 ...Frost This Morning... .Temperatures early this morning have fallen into the upper 20s to lower 30s leading to frost formation. Temperatures are expected to warm into the 40s after 9 AM ending the frost threat. WIZ017-029-034-042>044-161400- /O.CON.KARX.FR.Y.0007.000000T0000Z-171016T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 731 AM CDT Mon Oct 16 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * Temperatures have fallen into the upper 20s and lower 30s leading to widespread frost. * Keep sensitive plants and crops protected early this morning until temperatures warm after 9 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Widespread frost had developed. Sensitive outdoor plants may be killed if left uncovered early this morning. && $$ Wetenkamp
145 WWUS73 KARX 161330 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 830 AM CDT Mon Oct 16 2017 ...Warming, Threat For Frost Over... .Temperatures were quickly warming out of the upper 20 and low 30s, and the threat for frost was ending. The frost advisory will be allowed to expire at 9 am. WIZ017-029-034-042>044-161430- /O.EXP.KARX.FR.Y.0007.000000T0000Z-171016T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 830 AM CDT Mon Oct 16 2017 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures are warming, and the threat for frost had ended. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 15, 3:15 PM CDT, 3 minutes earlier.
Area forecast discussion, Oct 15, 3:15 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
315 PM CDT Sun Oct 15 2017
.SHORT TERM...(Tonight through Monday)
Issued at 315 PM CDT Sun Oct 15 2017
Forecast focus for tonight is on the frost potential.
First though, upper level shortwave dropping across the northern
plains this afternoon, sliding it across the region tonight. Mostly
mid level saturation with the feature, but it has resulted in a
smattering of light pcpn - per sfc obs. HRRR/Hopwrf runs suggesting
this trend would continue into northern WI later this evening, and
looks reasonable. Not expecting measurable, and will hold north of I-
94.
The bigger, potentially widespread impact for the local area is
frost.
PRO's:
* colder air in place: cold highs (mostly near 50) won't have far to
go to drop into the low to mid 30s.
* light sfc winds: bufkit soundings point to shallow decoupling
(under 600ft)
CON's:
* clouds: shortwave is bringing down a mid level deck that will
cover at least the northern 2/3rds of the forecast area for a few
hours this evening/overnight. Thus, cutting into radiational
cooling time.
* near sfc winds: while soundings and guidance suggest decoupling
and relatively light sfc winds, just off the deck (by 600 ft) its
blowing +10 kts. How much decoupling really occurs and/or how much
stirring/turning results isn't certain.
Not a perfect scenario or "slam dunk" for widespread frost tonight.
If extent, time of coverage in the clouds...and winds do decouple
with little influence from a loft...areas of frost a lot more
likely. Conversely, if winds a bit higher and/or clouds linger...not
so much.
All that said, per coordination with surrounding offices will hoist
a Frost Advisory for a central/northern WI. Again, some
contingencies with that, but certainly low lying/shelter areas face
a pretty good risk for frost later tonight. Might need to expand the
adv into parts of southeast MN and northeast IA.
.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CDT Sun Oct 15 2017
After a spate of wet days, a stretch of dry and mild conditions is
on tap for next week - a nice break and a great opportunity to catch
some of those fall colors.
After the passage of the upper level trough east this evening, both
the GFS and EC have been insistent of moving to a zonal/ridging
upper level flow pattern for the better part of the new week. A
couple ripples in the flow around mid week, but hold mostly across
southern Canada and not much moisture to work with. Should stay dry
through Friday. Come Saturday, both the EC and GFS take an upper
level trough/sfc front combo east across the plains and through the
Upper Mississippi River Valley. Would see at least some scattered
showers (isolated storms?) in this scenario.
For temperatures - a return to above normal readings as the upper
level ridging becomes more pronounced. NAEFS 850 mb temp anomalies
generally +1/+2, with Friday looking like it would be the mildest
day. Highs in the mid 60s to low 70s looking likely for Tue into
Sat.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM CDT Sun Oct 15 2017
Plan on MVFR stratocumulus clouds to erode from west to east through
this afternoon. A mid-level trough of low pressure will then bring
some altocumulus in later this afternoon into this evening with
bases generally above 10kft. The bulk of this cloud is expected to
pass north of the KRST/KLSE airports but will likely see a couple
brief periods of broken ceilings, then clearing again/VFR conditions
after midnight as a ridge of high pressure builds in from the
Plains. Otherwise, plan on northwest winds to continue on a downward
trend through this afternoon with light westerly winds, generally
less than 10kt, tonight into Monday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Frost Advisory from 2 AM to 9 AM CDT Monday for WIZ017-029-034-
042>044.
MN...None.
IA...None.
&&
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...DASHazardous weather outlook, Oct 15, 3:14 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 314 AM CDT Sun Oct 15 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 314 AM CDT Sun Oct 15 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Areas of frost are expected tonight. Take steps to protect cold sensitive plants and crops. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
Nearby
Frost Advisories in Wisconsin, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.